started · updated
Overdose risks from combining common cold medications
Health experts are warning of the dangers associated with combining different over-the-counter cold medications. A common mistake occurs when individuals take multiple products that contain the same active ingredients under different brand names, leading to accidental overdoses.
One significant concern is the excessive intake of paracetamol (acetaminophen). While effective for reducing fever and pain, exceeding the recommended limits can cause severe liver damage. The U.S. Food and Drug Administration (FDA) sets a maximum limit of 4,000 milligrams of paracetamol in a 24-hour period for healthy adults, though individual limits may be lower based on weight or liver health.
Other combinations, such as mixing products containing guaifenesin and dextromethorphan, also pose risks. Specialists emphasize the importance of checking the specific active ingredients of every remedy used to ensure the total daily dosage remains within safe parameters.
Entities
Joseph Lebovic · Stony Brook Medicine · U.S. Food and Drug Administration